Nails and hair

I know it is not the largest concern of those of us with CLL, but here it is. In the 6 months I have been on Ibrutinib I have felt better than I have in the last 10 years. My nails, however, seem to have stopped growing and break constantly and rip and tear. My hair is also falling out, although it has slowed considerably. My skin, particularly hands and feed and dry, cracked, and very sore. Had my thyroid checked and all is well. It is a small price to pay for the Ibrutinib, just wondering if anyone else has had a similar experience.

14 Replies

  • My husband has complained his nails feel thinner and he has to keep them clipped short. No problems with his hair. The worse problem is with his muscles, especially upper body. For instance, when he shaves he has to change hands as his arms feel "Tired". Sometimes he has difficulty bending his arm to put on deodorant. He has been on inbrutinib for 10 months. He is very active and not sedentary at all.

  • I also have cracked nails but I always had issue with my thyroid which is under control now. My endocrinologist told me that TKI (Imbruvica) can cause thyroid malfunction. Did you test your TSH + Free T3 + Free T4? You must check all three because each one makes a difference. I haven't notice anything about dry skin or falling hair. I am curious to know how is your digestion system (GI Tract)? Do you have any stomach issues after taking Imbruvica?

  • Stomach stuff started after 4 months andlasted 6 weeks and has disappeared. My thyroid tests came back fine. I was hypotbyroid before too. Its a small price to pay for all the benefits.

  • My nails got more brittle "about" the time I started on Ibrutinib but may have begun before that -- I moved from the sea coast to a much drier area inland.

    No real problem but I do have to trim them more often. Tried first nail hardner which worked a little, and then Super Glue, which works very well but you have to keep applying it every few days as the nails grow.

  • I've noticed hardening and splitting of the skin next to nails, which can become painful. Started after a few weeks on Ibrutinib. As you say, a small price to pay.

  • Hi

    Yes a small price to pay, I've been on it for eighteen months. I started with infections on toes and feet and needed antibiotics but that problem lasted two or three months. However brittle nails that split have stayed with me since I started on Ibrutinib as have sore splitting cuticles which I treat with E45 twice a day and that helps but does not cure, I think we all have this problem to one degree or another. As far as hair is concerned, my hair was quite thick to start with but now it is thicker and instead of growing grey it is going back to it's original colour.

  • Thanks for all your comments. Glad to see it was not my imagination. I too got infections in my toes and needed antibiotics. Have started to really moisturize a lot so there are no cracks and ways for the bacteria to enter. It has helped a lot.

  • My hair is also falling out. I have been taking Ibrutinib (Imbruvica) for three months and have lost increasingly more hair. I was previously treated with Treanda (Bendamustine) and Rituxan and did not have hair loss to this extent. I am worrying about the long-term since it is a long-term-treatment drug. This is the most quanitity and consistency of hair loss since diagnosis of follicular lymphoma.

  • The funny thing is now that I have been on ibrutinib for 15 months my hair is back to itself and my nails have recovered. Also have more energy than I have had in 10 years and feel great. If the worst side effect is hair loss, its worth it. Good luck and hope it works as well for you.

  • Just a comment. I have now been on imbruvica 15 months and my hair is back to normal and my nails are good as well. so far, all the side effects of imbruvica have been time limited. I feel well and am so thankful for this drug.

  • 33325

    I too am having nail problems.

    It is like they are disintergrating before my eyes. What to do?

  • Rick Furman, a New York (Cornell) based CLL expert posted about this on the CLL forum:

    "Date: Sun, 04 Oct 2015 12:17:29 PDT

    As it turns out, one of my patients presented on Friday with what is a possible solution for the fracturing nails related to ibrutinib. (At least it worked for him.)

    He has been using Barielle Nail Strengthener Cream and coconut oil. The Barielle Nail Strengthener is available at multiple websites and drug stores. The coconut oil is available at any grocery store.

    Rick Furman, MD"


  • The funny thing is, now after several more months my nails have returned to normal. And my hair is marvelous. Thought is was the humidity, but is now has a lovely wave. Weird. Now, if only my internal nodes would cooperate...

  • I am basically experiencing similar issues as canadagoose. I have been on Ibrutinib for 8 months and all of a sudden a month ago I noticed a huge hair loss. I never even saw it disappearing! And now I am losing my eyebrows.

    In addition my nails ae extremely thin and if they do start to grow, they split and tear off and never get past my fingertips. And that causes dry skin and cuts.

    I have an extensive regimen daily to help with the hair loss but just started 2 weeks ago. Hopefully it will work as I cry every day, several times a day.

You may also like...